Hail, Texas
- When
- September 20, 5:26 PM CST
- Where
- Texas County, 3 mi NW of Tyrone
- Measured
- 1.5 in hail
- Reported by
- NWS EMPLOYEE(OFF DUTY)
- Coordinates
- 36.983, -101.100
Severe thunderstorms producing large hail moved across the central and eastern sections of the Oklahoma panhandle during the early evening hours.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
Severe thunderstorms producing large hail moved across the central and eastern sections of the Oklahoma panhandle during the early evening hours.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Sep 20, 4:20 PM CST, 1 hour 6 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE AMARILLO TX 520 PM CDT SAT SEP 20 2003 WILL SEND UPDATED FCST PRODUCTS TO INCREASE POP CHANCES ACROSS PARTS OF THE PANAHNDLE...TO CHANGE OVER TO COVERAGE TERMS IN ZONES...AND TO ADD IN SVR TSTRM WATCH THAT WILL BE ISSUED SHORTLY AS WELL. ALSO DID SOME MINOR CLEANUP OF WIND DIRECTIONS AND SPEEDS TONIGHT. PRODUCTS WILL BE ISSUED SHORTLY... FCSTID = 17/JORDAN ...PREVIOUS DISCUSSION... WE HAVE SEEN AN IMPRESSIVE SURGE OF LOW AND MID LEVEL THETA-E ACROSS THE PANHANDLES SINCE 12Z. CURRENTLY AXIS OF HIGHER INSTABILITY EXTENDS FROM THE SOUTH PLAINS AROUND CASTRO AND HALE COUNTIES NORTHWARD TO TSTM CLUSTER LOCATED NEAR LIBERAL KANSAS. OTHER TSTMS NOW DETECTED BY THE AMARILLO DOPPLER JUST WEST OF TUCUMCARI NM SHOULD TRACK IN OUR GENERAL DIRECTION. WITH DECENT 500MB HEIGHT FALLS NOTED ACROSS THE REGION...EXPECT MODELS ARE ON THE RIGHT TRACK BREAKING OUT SOME FAIRLY DECENT ELEVATED RAINS OVER THE PANHANDLES TONIGHT. LOOKS LIKE BEST 250 MB DIVERGENCE WILL BE OVER BEAVER COUNTY AT 06Z SUNDAY MORNING. 700 MB DEW POINTS PROGED NEAR FOUR CELSIUS SUGGEST POSSIBLY HEAVIER RAIN SHOWERS. CANNOT RULE OUT A FEW HAILERS BUT OVERALL THREAT APPEARS MINIMAL AT THIS TIME. MINOR COOL FRONT PROGED TO PUSH INTO THE CENTRAL TEXAS PANHANDLE SUNDAY MORNING. MAY BE SOME IFR CONDITIONS UNDER WEAK ISENTROPIC LIFT AROUND SUNRISE SUNDAY. SHOWERS SHOULD EXIT THE EASTERN PANHANDLES BY 18Z SUNDAY WITH IMPROVING CONDITIONS AND LIGHT WINDS SUNDAY NIGHT AND MONDAY. NEXT LOW LEVEL JET DEVELOPS MONDAY NIGHT OVER THE SOUTHERN HIGH PLAINS WITH ORGANIZED LEE TROFING ESTABLISHED WITH WARMING TREND TUESDAY AND WEDNESDAY. DOES NOT APPEAR THAT SYSTEM OVER THE BAJA AREA TUESDAY WILL BE MUCH OF A FACTOR HERE. PRIMARY FLOW WILL BE ASSOCIATED WITH NORTHERN STREAM. NEXT FRONT ADVERTISED BY GFS AND TO A LESSER EXTENT THE ECMWF PROGED WEDNESDAY NIGHT. KEPT TREND FOR SLIGHTLY COOLER WEATHER THURSDAY AND FRIDAY BUT STILL UNCERTAIN WHETHER THIS FRONT WILL REACH THIS FAR SOUTH. SO HAVE NOT MADE ANY SIGNIFICANT CHANGES TO THE LATER PERIODS WITH HIGHS IN THE 70S FOR THURSDAY FRIDAY AND SATURDAY. ALSO RETAINED MINOR POPS FOR THURSDAY AND FRIDAY. FCSTID = SLATTERY AMARILLO 57 78 54 75 / 30 20 20 10 BEAVER 56 76 52 76 / 40 20 20 10 BOISE CITY 49 75 48 76 / 30 20 20 00 BORGER 59 77 56 77 / 30 20 20 10 BOYS RANCH 58 76 51 76 / 30 20 20 10 CANYON 56 80 55 75 / 20 20 20 10 CLARENDON 60 82 57 77 / 30 20 20 10 DALHART 53 74 50 77 / 30 20 20 10 GUYMON 55 76 53 78 / 30 20 20 10 HEREFORD 55 81 53 75 / 30 20 20 10 LIPSCOMB 59 76 52 76 / 40 20 20 10 PAMPA 57 77 55 77 / 30 20 20 10 SHAMROCK 60 81 55 77 / 30 20 20 10 WELLINGTON 61 81 59 78 / 30 20 20 10 .AMA... TX...NONE. OK...NONE.
OKZ001>003-TXZ001>020-211100- TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE AMARILLO TX 100 PM CDT SAT SEP 20 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA PANHANDLES. .DAY ONE... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS ALL OF THE OKLAHOMA AND TEXAS PANHANDLES THIS EVENING AND TONIGHT. THE MAIN SEVERE WEATHER THREATS WILL BE LARGE HAIL AND STRONG WIND GUSTS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT...SATURDAY THROUGH THURSDAY... ACTIVATION OF SPOTTER GROUPS AND EMERGENCY MANAGEMENT OFFICIALS MAY BE REQUIRED THIS EVENING AND TONIGHT. SCHNEIDER
The Dodge City radar (KDDC), 132 km away, was scanning. The volume nearest the first event began at 23:28 UTC.
5 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2003Every state in 2003This day in weather historyWarnings in Oklahoma, September 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5374768, 5374769, 5374770, 5374771, 5374772.